Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 87, NWS Topeka, KS

June 20, 1998Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 1998, 6:07 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 6:07 PM CDT (23:07 UTC)
Expired
Jun 20, 1998, 6:55 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Brown County, KS, Nemaha County, KS

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:15 PM CDTThunderstorm WindHiawatha, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2555 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS1 KTOP 202309 RRA
SVRTOP
KSC013-131-202355-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BROWN COUNTY IN NORTHEASTERN KANSAS
  NEMAHA COUNTY IN NORTHEASTERN KANSAS

* UNTIL 655 PM CDT

* AT 605PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF HIAWATHA...OR JUST SOUTH OF
  SABETHA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  WOODLAWN
  FAIRVIEW
  MORRILL
  HIAWATHA
  KICKAPOO RESERVATION

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

THIS IS A DANGEROUS STORM  STAY INDOORS AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:13 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 20, 3:13 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT SAT JUN 20 1998

...LINGERING CONCERN FOR THUNDERSTORM CHANCES THIS FORECAST...

WILL FOLLOW ETA FORECAST THIS CYCLE. WITH CONVECTION THIS EVENING
AND FRONTAL BOUNDARY PUSHED/MOVING TO THE SOUTH OF OUR CWA LATER
TONIGHT AND SUNDAY...PREFER TO DROP TSTM CHCS ON SUNDAY EXCEPT
PERHAPS ALONG SOUTHERN COUNTIES. ETA HAS BOUNDARY TO THE SOUTH OF
OUR AREA DURING SUNDAY BUT THETA-E ADVECTION AND VERTICAL MOTION
SUPPORT ANOTHER ROUND OF CONVECTION SUNDAY NIGHT. EXACT PLACEMENT
WILL DEPEND ON HOW MUCH PUSH FRONT GETS FROM EVENING CONVECTION.

TEMPERATURES PRETTY MUCH LIKE MOS GUIDANCE THROUGH TIME. CAN'T SEE
MUCH TO CHANGE IN THAT REGARD.

IN THE SHORT TERM...LOW AND SFC BNDRY EXPECTED TO PUSH THROUGH AREA
WITH ASSOCIATED CONVECTION EARLY IN FORECAST PERIOD. CAP RATHER
STRONG BUT EXPECTED TO BREAK SOON WITH EXCESSIVE AND RECORD BREAKING
HEAT INTO AREA. OUTFLOW BOUNDARY ENHANCING MOISTURE CONVERGENCE OUR
AREA TOO. NOTE ON MOISTURE CHANNEL A SUBTLE TWIST INTO FRONT RANGE
OF THE ROCKIES AT EARLY AFTERNOON. THIS WAVE SHOULD MOVE OVER AREA
THIS EVENING PROVIDING FORECAST COOLING ALFT.

.TOP...NONE



In the hours before

Special weather statement, Jun 20, 2:20 PM CDT, 3 hours 47 minutes before
KSZ020>022-034>038-054>056-058-059-210020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT SAT JUN 20 1998

HIGH HUMIDITY AND TEMPERATURES AROUND 100 DEGREES ARE BRINGING HEAT
INDICES NEAR 110 DEGREES ALONG AND SOUTH OF US HIGHWAY 24 THIS
AFTERNOON.

IF YOU ARE OUTDOORS WORKING OR EXERCISING...REMEMBER TO TAKE
FREQUENT BREAKS AND KEEP YOUR FLUID INTAKE HIGH. HEAT EXAUSTION CAN
OCCUR QUICKLY IF YOU DO NOT TAKE NECESSARY PRECAUTIONS IN THESE
OPPRESSIVE CONDITIONS.

A COOL FRONT WILL MOVE INTO THE AREA THIS EVENING BRINGING AN END TO
THE HOT AND HUMID WEATHER.

KAYS
Special weather statement, Jun 20, 2:20 PM CDT, 3 hours 47 minutes before
KSZ020>022-034>038-054>056-058-059-210020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT SAT JUN 20 1998

HIGH HUMIDITY AND TEMPERATURES AROUND 100 DEGREES ARE BRINGING HEAT
INDICES NEAR 110 DEGREES ALONG AND SOUTH OF US HIGHWAY 24 THIS
AFTERNOON.

IF YOU ARE OUTDOORS WORKING OR EXERCISING...REMEMBER TO TAKE
FREQUENT BREAKS AND KEEP YOUR FLUID INTAKE HIGH. HEAT EXAUSTION CAN
OCCUR QUICKLY IF YOU DO NOT TAKE NECESSARY PRECAUTIONS IN THESE
OPPRESSIVE CONDITIONS.

A COOL FRONT WILL MOVE INTO THE AREA THIS EVENING BRINGING AN END TO
THE HOT AND HUMID WEATHER.

KAYS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:42 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey43 min
Jun 19, 9:20 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey30 min
Jun 19, 9:35 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee45 min
Jun 19, 10:18 PM CDTSevere Thunderstorm WarningTOPAnderson22 min
Jun 19, 10:18 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee32 min
Jun 19, 10:35 PM CDTSevere Thunderstorm WarningTOPShawnee30 min
Jun 19, 10:40 PM CDTSevere Thunderstorm WarningTOPAnderson30 min
Jun 20, 4:55 PM CDTTornado WarningTOPMarshall, Nemaha45 min
Jun 20, 5:37 PM CDTTornado WarningTOPMarshall, Nemaha, Pottawatomie33 min
Jun 20, 5:40 PM CDTTornado WarningTOPMarshall, Nemaha, Pottawatomie30 min
Jun 20, 6:05 PM CDTTornado WarningTOPMarshall, Nemaha, Pottawatomie35 min
Jun 20, 6:34 PM CDTTornado WarningTOPJackson31 min
Jun 20, 6:57 PM CDTTornado WarningTOPJackson28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.